Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS Denver/Boulder, CO

August 19, 2024Elbert County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 19, 2024, 4:20 PM MDT for Elbert County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2024, 4:20 PM MDT (22:20 UTC)
Expired
Aug 19, 2024, 7:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Elbert County, CO

The radar

The Denver radar (KFTG), 68 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 358 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

039 
WGUS55 KBOU 192220
FFWBOU
COC039-200115-
/O.NEW.KBOU.FF.W.0032.240819T2220Z-240820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
420 PM MDT Mon Aug 19 2024

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Elbert County in east central Colorado...

* Until 715 PM MDT.

* At 420 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3.5 and 5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           roads, and low lying areas.

* Some locations that will experience flash flooding include...
  Matheson and Agate.

This includes the following streams and drainages...
  Big Sandy Creek, West Bijou Creek, Water Gulch, Agate Creek, 
  Spring Branch, Reed Springs Creek, East Bijou Creek and Beaver 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3928 10422 3929 10412 3930 10412 3932 10405
      3934 10405 3937 10402 3940 10402 3946 10398
      3947 10391 3945 10388 3933 10385 3930 10386
      3924 10385 3924 10386 3916 10387 3915 10437
      3916 10438 3920 10437 3925 10433 3927 10422

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RPK
1 follow-up statement
055 
WGUS75 KBOU 200116
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
716 PM MDT Mon Aug 19 2024

COC039-200126-
/O.EXP.KBOU.FF.W.0032.000000T0000Z-240820T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-
716 PM MDT Mon Aug 19 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ELBERT COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining closures.

&&

LAT...LON 3928 10422 3929 10412 3930 10412 3932 10405
      3934 10405 3937 10402 3940 10402 3946 10398
      3947 10391 3945 10388 3933 10385 3930 10386
      3924 10385 3924 10386 3916 10387 3915 10437
      3916 10438 3920 10437 3925 10433 3927 10422

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:52 PM MDT, 28 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms to track eastward producing heavy rain and gusty outflow winds through this evening.
  • Some storms may be severe over the plains with large hail, strong winds, and localized flooding through mid evening.
  • Drier Tuesday, with weaker isolated afternoon/evening storms. Increasing coverage of storms again Wednesday through at least Friday with locally heavy rainfall from stronger storms.
Area forecast discussion, Aug 19, 3:52 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
352 PM MDT Mon Aug 19 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms to track eastward producing
  heavy rain and gusty outflow winds through this evening.

- Some storms may be severe over the plains with large hail,
  strong winds, and localized flooding through mid evening.

- Drier Tuesday, with weaker isolated afternoon/evening storms.
  Increasing coverage of storms again Wednesday through at least
  Friday with locally heavy rainfall from stronger storms.

&&

.SHORT TERM /Through Tuesday/...
Issued at 352 PM MDT Mon Aug 19 2024

A short wave trough rounding the upper level ridge off to the
southeast will trigger scattered to numerous showers and
thunderstorms through mid evening. A moist airmass is in place
across a good part of eastern Colorado with dew points in the 60s
and precipitable water values of 150-170% of normal. MLCAPE
reaches 2000 J/kg. This instability and moisture will fuel the
storms today. Add bulk shear of 30-40 knots and few of the storms
will become severe with large hail and damaging winds. Main threat
for severe thunderstorms will be along and east of a boundary
over eastern Elbert/Arapahoe/Adams Counties. Easterly winds
pushing moisture back into Weld County will also help produce
strong/severe storms here. There is slightly drier air over the
Denver Metro area, so storms are expected to be fewer and not
quite as intense. However, heavy rain and wind gusts to 50 mph
will be possible. The showers and storms progress eastward at a
decent speed and should be east of the area by midnight.

For Tuesday, the upper level ridge rebounds over the Central and
Southern Rockies. This will result in warmer temperatures with
highs reaching the lower to mid 90s across northeast Colorado. The
airmass dries with precipitable water values falling to 90-110 of
normal. Instability falls with MLCAPE under 500 J/kg over the
higher terrain and under 200 J/kg for most of the plains. The
limited moisture and instability combined with warming aloft will
make it difficult showers and storms to develop. Expect isolated
high based showers and thunderstorms Tuesday afternoon, mainly
over the higher terrain and south of I-70 where the slightly
higher instability will be found.

&&

.LONG TERM /Tuesday night through Monday/...
Issued at 352 PM MDT Mon Aug 19 2024

Moisture will start to return as the flow aloft goes southwest
Wednesday. We'll have increasing mid level moisture and some low
level moisture on the plains, but there will still be some dry air
in between. If we get full heating with temperatures near 100 on
the plains, we'd have CAPE up to about 1000 J/kg, but there will
probably be enough cloud cover to take the edge off of this.
Precipitable water is up again, but only 0.8 to 1.2 inches and
there will be enough flow aloft for storms to be moving 15-20 mph.
So there will be a little threat of hail, wind, and heavy rain,
but it may mostly become cloudy and showery.

Thursday looks similar, perhaps a bit more moist and a little
cooler. Again it should be a fairly active day but flood/severe
threats may be limited by clouds and the cooler temperatures.

There's a little better agreement on the development and movement
of a trough from the west coast late in the week to the northern
plains by Monday. Winds aloft start to pick up a bit Friday and
Saturday with some drying. There may be some lift as the trough
axis passes Sunday afternoon or evening, but it looks like that's
in a pretty dry environment. Otherwise the drying trend should
bring diminished storm activity each day. There could be fire
weather issues by Sunday or Monday, although right now winds and
humidity look marginal for any highlights and the recent rains
have improved fuel conditions in many places.

&&

.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1124 AM MDT Mon Aug 19 2024

A round of showers and thunderstorms will roll through the Denver
area this afternoon and early evening. Main time frame is expected
to be 21Z to 01Z. Gusty winds to 40 knots and heavy rain is expected
from the stronger storms. Since there will be numerous thunderstorms
through out northeast Colorado, expect a few outflow boundaries to
produce wind shifts. The shower/storm activity shifts east of the
Denver area 01Z to 03Z.

Once the thunderstorm activity is east of the Denver area, expect
VFR to prevail through tonight and Tuesday. Southerly drainage winds
to 15 knots are expected at DEN and APA. Weak winds are then
expected for Tuesday. Expect isolated late day high-based showers
and thunderstorms Tuesday with gusty outflow winds being the main
impact.

&&

.HYDROLOGY...
Issued at 352 PM MDT Mon Aug 19 2024

Heavy rain is expected from thunderstorms today with precipitable
water values running 150-170% of normal. Flood prone areas, such
as burn scars will see the highest threat. Also, any slow moving
storm or a storm anchored to a boundary will be capable of
producing flooding with the best chance for this to occur over the
eastern plains. Threat heavy rainfall/flooding threat will come
to an end this evening as storms weaken of move off to the east.

A limited burn area flood threat will exist on Wednesday and
Thursday as moisture increases again. Instability will be limited
and storms should be moving. The threat will decrease from Friday
into the weekend though there will still be some storms around.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...Gimmestad
AVIATION...Meier
HYDROLOGY...Meier/Gimmestad
Hazardous weather outlook, Aug 19, 10:23 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1023 AM MDT Mon Aug 19 2024

COZ030>051-201630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1023 AM MDT Mon Aug 19 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon and early evening. Some
storms may be severe over the plains with large hail greater than
an inch and strong winds to 60 mph.

Heavy rainfall is possible which could lead to flash flooding,
especially in flood prone alpine burn areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Warm weather will continue through the week with highs in the low
to mid 90s most afternoons. Drier weather is expected for
Tuesday with isolated thunderstorms. Moisture increases again for
Wednesday through Friday with at least scattered thunderstorms
expected each afternoon and evening. A drier trend is expected
again for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain and severe weather will be appreciated.

Meier/Gimmestad

In the hours before

Special weather statement, Aug 19, 1:54 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Denver CO
154 PM MDT Mon Aug 19 2024

COZ044-045-049-192030-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
154 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORGAN...WESTERN
WASHINGTON AND NORTHEASTERN ADAMS COUNTIES THROUGH 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 4 miles north of Shamrock,
or 21 miles south of Fort Morgan, moving east at 15 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gary, Twelve-Mile Corner, Shamrock, Woodrow, and Adena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 3984 10394 4010 10393 4011 10356 3984 10356
TIME...MOT...LOC 1954Z 267DEG 13KT 3995 10384

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RPK
Local storm report, Aug 19, 2:24 PM MDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
224 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Tornado          1 W Shamrock            39.89N 103.83W
08/19/2024                   Adams              CO   Storm Chaser

            Landspout. Estimated to be 4-5 miles
            south/southeast of Prospect Rd and CR 152 in
            eastern Adams County.

&&
Local storm report, Aug 19, 2:27 PM MDT, 1 hour 53 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
227 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     Hail             3 N Matheson            39.22N 103.98W
08/19/2024  M1.50 Inch       Elbert             CO   Trained Spotter

            Report from mPING: Ping Pong Ball (1.50
            in.).

0204 PM     Tornado          1 W Shamrock            39.89N 103.83W
08/19/2024                   Adams              CO   Storm Chaser

            Landspout. Estimated to be 4-5 miles
            south/southeast of Prospect Rd and CR 152 in
            eastern Adams County.

&&
Local storm report, Aug 19, 3:19 PM MDT, 1 hour 1 minute before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
319 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Tstm Wnd Dmg     9 SSE Shamrock          39.78N 103.74W
08/19/2024                   Adams              CO   Trained Spotter

            Large tree limb, 6 inches in diameter,
            snapped. Marble hail and torrential rain.

0255 PM     Tornado          10 NNE Deer Trail       39.75N 103.99W
08/19/2024                   Adams              CO   Trained Spotter

            Location approximate.

0221 PM     Hail             3 N Matheson            39.22N 103.98W
08/19/2024  M1.50 Inch       Elbert             CO   Trained Spotter

            Report from mPING: Ping Pong Ball (1.50
            in.).

0204 PM     Tornado          1 W Shamrock            39.89N 103.83W
08/19/2024                   Adams              CO   Storm Chaser

            Landspout. Estimated to be 4-5 miles
            south/southeast of Prospect Rd and CR 152 in
            eastern Adams County.

&&
Local storm report, Aug 19, 3:40 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
340 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Flash Flood      7 NNW Simla             39.23N 104.12W
08/19/2024                   Elbert             CO   Dept of Highways

            Flash flooding. County Roads department has
            closded CR 117 from Highway 86 south to CR
            90. Reed Springs Creek is over the road.

&&
Local storm report, Aug 19, 4:05 PM MDT, 15 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
405 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             8 S Matheson            39.06N 103.95W
08/19/2024  M0.75 Inch       Elbert             CO   Public

            Report from mPING: Dime (0.75 in.).

0335 PM     Flash Flood      7 NNW Simla             39.23N 104.12W
08/19/2024                   Elbert             CO   Dept of Highways

            Flash flooding. County Roads department has
            closded CR 117 from Highway 86 south to CR
            90. Reed Springs Creek is over the road.

0303 PM     Tstm Wnd Dmg     9 SSE Shamrock          39.78N 103.74W
08/19/2024                   Adams              CO   Trained Spotter

            Large tree limb, 6 inches in diameter,
            snapped. Marble hail and torrential rain.

0255 PM     Tornado          10 NNE Deer Trail       39.75N 103.99W
08/19/2024                   Adams              CO   Trained Spotter

            Location approximate.

0221 PM     Hail             3 N Matheson            39.22N 103.98W
08/19/2024  M1.50 Inch       Elbert             CO   Trained Spotter

            Report from mPING: Ping Pong Ball (1.50
            in.).

0204 PM     Tornado          1 W Shamrock            39.89N 103.83W
08/19/2024                   Adams              CO   Storm Chaser

            Landspout. Estimated to be 4-5 miles
            south/southeast of Prospect Rd and CR 152 in
            eastern Adams County.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:26 PM MDTSpecial Weather StatementBOUDenver34 min
Aug 18, 6:51 PM MDTSpecial Weather StatementBOULincoln24 min
Aug 19, 12:17 PM MDTSpecial Weather StatementBOUElbert43 min
Aug 19, 12:35 PM MDTSpecial Weather StatementBOUElbert25 min
Aug 19, 1:21 PM MDTSpecial Weather StatementBOUElbert39 min
Aug 19, 1:36 PM MDTFlash Flood WarningBOUElbert3 hr
Aug 19, 1:47 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Aug 19, 1:54 PM MDTSpecial Weather StatementBOUMorgan36 min
Aug 19, 2:13 PM MDTSevere Thunderstorm WarningBOUElbert47 min
Aug 19, 2:15 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington45 min
Aug 19, 2:56 PM MDTTornado WarningBOUElbert34 min
Aug 19, 2:57 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington48 min
Aug 19, 3:36 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Morgan, Washington3 hr
Aug 19, 3:41 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUAdams, Arapahoe, Washington49 min
Aug 19, 3:53 PM MDTFlash Flood WarningBOUAdams, Arapahoe, Washington3 hr
Aug 19, 4:24 PM MDTSevere Thunderstorm WarningBOULogan, Weld51 min
Aug 19, 4:25 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Aug 19, 4:30 PM MDTSevere Thunderstorm WarningBOUWeld45 min
Aug 19, 4:54 PM MDTAreal Flood AdvisoryBOUBoulder2 hr
Aug 19, 5:10 PM MDTSevere Thunderstorm WarningBOULogan, Weld35 min
Aug 19, 5:32 PM MDTAreal Flood AdvisoryBOULogan, Weld118 min
Aug 19, 5:36 PM MDTSevere Thunderstorm WarningBOULincoln39 min
Aug 19, 5:58 PM MDTSevere Thunderstorm WarningBOULogan, Morgan32 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.